A Case of Concurrent Autoimmune Thyroiditis and Adrenal Insufficiency Following Nivolumab Therapy for Advanced Renal Cell Carcinoma

Read full text
Authors: Gillian D Dooley, Henry Li, Ihunanya Agomuoh, Fahd Al-Saghir, Camelia Arsene
Cited by: 1
References: 18

Abstract

Nivolumab, a programmed death-1 (PD-1) immune checkpoint inhibitor (ICI), improves outcomes in advanced renal cell carcinoma (RCC) by enhancing antitumor T-cell activity. Immune activation may result in immune-related adverse events, including endocrine dysfunction. Thyroid abnormalities are commonly observed, whereas adrenal insufficiency is less frequent but clinically significant. We report a 59-year-old man with metastatic chromophobe RCC who developed autoimmune thyroiditis followed by secondary adrenal insufficiency after treatment with nivolumab. Thyroid dysfunction occurred approximately one month after therapy initiation, and adrenal insufficiency developed eight months later, presenting with orthostatic hypotension and severe hyponatremia. Laboratory evaluation demonstrated undetectable cortisol with inappropriately normal adrenocorticotropic hormone, consistent with ICI-related hypophysitis. The hyponatremia improved after fludrocortisone was added to glucocorticoid therapy due to clinical refractoriness. This case highlights the rare occurrence of concurrent endocrine immune-related adverse events during PD-1 inhibitor therapy and underscores the importance of vigilant longitudinal monitoring of endocrine function in patients receiving ICI. Early recognition and prompt multidisciplinary management are essential to prevent life-threatening complications while allowing continuation of effective oncologic therapy.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Thyroid Cancer Diagnosis and Treatment Renal cell carcinoma treatment

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
5
Pages
e109548–e109548
Publication date
24 May 2026
Language
EN